Theory of Dyakonov–Tamm surface waves featuring Dyakonov–Tamm–Voigt surface waves

Chenzhang Zhou, Tom G. Mackay*, Akhlesh Lakhtakia

*Corresponding author for this work

Research output: Contribution to journalJournal articleResearchpeer-review

Abstract

The propagation of Dyakonov–Tamm (DT) surface waves guided by the planar interface of two nondissipative materials A and B was investigated theoretically and numerically, via the corresponding canonical boundary-value problem. Material A is a homogeneous uniaxial dielectric material whose optic axis lies at an angle χ relative to the interface plane. Material B is an isotropic dielectric material that is periodically nonhomogeneous in the direction normal to the interface. The special case was considered in which the propagation matrix for material A is non-diagonalizable because the corresponding surface wave — named the Dyakonov–Tamm–Voigt (DTV) surface wave — has unusual localization characteristics. The decay of the DTV surface wave is given by the product of a linear function and an exponential function of distance from the interface in material A; in contrast, the fields of conventional DT surface waves decay only exponentially with distance from the interface. Numerical studies revealed that multiple DT surface waves can exist for a fixed propagation direction in the interface plane, depending upon the constitutive parameters of materials A and B. When regarded as functions of the angle of propagation in the interface plane, the multiple DT surface-wave solutions can be organized as continuous branches. A larger number of DT solution branches exist when the degree of anisotropy of material A is greater. If χ=0°, a solitary DTV solution exists for a unique propagation direction on a DT solution branch and should be regarded as the manifestation of an exceptional point. No DTV solutions exist if χ>0°. As the degree of nonhomogeneity of material B decreases, the number of DT solution branches decreases. For most propagation directions in the interface plane, no solutions exist in the limiting case wherein the degree of nonhomogeneity approaches zero; but one solution persists provided that the direction of propagation falls within the angular existence domain of the corresponding Dyakonov surface wave.
Original languageEnglish
Article number164575
JournalOptik
Volume211
Number of pages13
ISSN0030-4026
DOIs
Publication statusPublished - 2020

Keywords

  • Electromagnetic surface waves
  • Voigt waves
  • Canonical boundary value problem

Cite this